Tags

Type your tag names separated by a space and hit enter

error

error is a topic covered in the Taber's Medical Dictionary.

To view the entire topic, please or purchase a subscription.

Nursing Central is the award-winning, complete mobile solution for nurses and students. Look up information on diseases, tests, and procedures; then consult the database with 5,000+ drugs or refer to 65,000+ dictionary terms. Explore these free sample topics:

Nursing Central

-- The first section of this topic is shown below --

(er′ŏr )

[L. error, wandering, straying]
A mistake or miscalculation.
Common Medication Errors

ErrorExplanation
Expired medication givenThe correct medication and dose are given, but the medication is no longer potent
Incorrect doseThe correct medication is given to the correct patient, but the dose, e.g., 75 mg instead of 75 mcg, is improperly identified and administered
Incorrect labelingThe medication is given with improper identification, inadequate warnings about side effects or interactions, or the wrong patient’s name
Inadequate monitoring for side effectsThe medication is given properly, but prudent assessment of vital signs or heart rhythms, e.g., antiarrhythmic drugs, is not performed
Incorrect quantityThe patient receives medications in the correct dosage, but the wrong number of pills of that dosage are administered
Mixing errorThe correct medication is given, but it is given in the wrong diluent or with an incompatible intravenous fluid
Patient allergy not recognizedThe patient is given an agent (a drug or vaccine, for example) to which he or she has reacted adversely in the past
Self-administration of drugsA patient takes a medication without supervision, and then receives additional or conflicting medications under provider supervision
Stocking errorsMedications are dispensed to satellite dispensaries or pharmacies in a facility and given to patients without oversight from a coordinating center, where important patient-centered information is stored
Timing errorA medication is given too often or not often enough
Wrong patientA medication is given to one patient in a room, when another should have been treated; a medication is mistakenly given to a patient whose name resembles the name of the intended patient
Wrong route of administrationA medication intended for oral use is given intravenously, or by another inappropriate or potentially hazardous route.

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

Venes, Donald, editor. "Error." Taber's Medical Dictionary, 23rd ed., F.A. Davis Company, 2017. Nursing Central, nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/diagnostic_error.
Error. In: Venes D, ed. Taber's Medical Dictionary. 23rd ed. F.A. Davis Company; 2017. https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/diagnostic_error. Accessed May 27, 2019.
Error. (2017). In Venes, D. (Ed.), Taber's Medical Dictionary. Available from https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/diagnostic_error
Error [Internet]. In: Venes D, editors. Taber's Medical Dictionary. F.A. Davis Company; 2017. [cited 2019 May 27]. Available from: https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/diagnostic_error.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - error ID - 743490 ED - Venes,Donald, BT - Taber's Medical Dictionary UR - https://nursing.unboundmedicine.com/nursingcentral/view/Tabers-Dictionary/743490/all/diagnostic_error PB - F.A. Davis Company ET - 23 DB - Nursing Central DP - Unbound Medicine ER -